Thunderstorm Wind, Carroll
- When
- May 28, 5:00 PM CST
- Where
- Carroll County, Lanark
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 42.100, -89.830
A trained spotter reported 3 to 6 inch diameter tree limbs down.
A low pressure system with an accompanying cool front produced showers and thunderstorms. The main threat were isolated reports of damaging winds of 60 to 70 MPH occurred, along with isolated reports of large hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
A low pressure system with an accompanying cool front produced showers and thunderstorms. The main threat were isolated reports of damaging winds of 60 to 70 MPH occurred, along with isolated reports of large hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 28, 1:45 PM CST, 3 hours 15 minutes earlier.
Area Forecast Discussion National Weather Service Quad Cities IA IL 245 PM CDT SAT MAY 28 2016 .SYNOPSIS... Issued at 230 PM CDT Sat May 28 2016 SPC has a Slight risk for severe thunderstorms for the entire DVN forecast area into this evening. A NNW to SSE broken line of storms is ongoing and will continue to move to the NNE at 30-40 mph. && .SHORT TERM...(THIS EVENING THROUGH Sunday) ISSUED AT 230 PM CDT Sat May 28 2016 Through this Evening...Scattered showers and thunderstorms will affect a large portion of E Iowa/W Illinois. A few storms may become strong to severe. Thunderstorm Timing: Storms should occur through the late aftn and early evening, exiting the NE forecast area by 6-7 PM CDT. Thunderstorm Risks: Environmental parameters of 35 kt effective shear, 1500-2000 J/kg SBCAPE, 900 J/kg DCAPE, and dry mid-levels with a wet-bulb zero height of 9000 ft are supportive of isolated wind gusts near 60 mph and hail up near quarter size with the strongest storms. Additionally, an isolated tornado is possible. Low-level shear is 10-15 kts (0-1 km) and 0-1 km SRH is close to 100 m2/s2. Uttech .LONG TERM...(Sunday NIGHT THROUGH Saturday) ISSUED AT 230 PM CDT Sat May 28 2016 Tonight...Showers and storms diminish early. Lows will be in the 60s and sfc winds will be light. Sunday and Sunday Night...Dry and warm for the majority of E Iowa/W Illinois. Slight chance for an isolated shower or storm across the northern third of the forecast area. Highs are forecast in the 80-85 F range. The slight shower chances also exist for the overnight period for most of the CWA but coverage and probability are very low. Monday through Wednesday...Models have an active pattern developing - especially by Tuesday and Wednesday - as a mid-level shortwave/vorticity max slowly moves through the Central Plains. A moist atmosphere will surge northward causing PWATS to spike to 1.50-1.75 inches. Weak mid-level winds would yield low deep layer shear. Therefore, overall severe weather threat is low with localized heavy rainfall becoming the most likely concern. The best chances for widespread rain are Tuesday Night and Wednesday ahead of a cold front. Thursday through Saturday...High pressure builds into the Midwest resulting in a much drier forecast, lower humidity, and cooler temps in the lower to upper 70s. Uttech && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z Sunday AFTERNOON) ISSUED AT 1217 PM CDT Sat May 28 2016 Broken line of thunderstorms expected this aftn. Brief periods of IFR VSBYS (possibly CIGS) are likely with the strongest storms. Also, there is potential for isolated wind gusts over 40 kts and hail up to quarter size. General convection timing is between 19Z-22Z with any one terminal receiving TSRA for only an hour or two in this window. After the storms pass, a return to MVFR/VFR is anticipated. Uttech && .DVN Watches/Warnings/Advisories... IA...None. IL...None. MO...None. && SYNOPSIS...Uttech SHORT TERM...Uttech LONG TERM...Uttech AVIATION...Uttech
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 346 AM CDT SAT MAY 28 2016 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-290900- BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON- CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON- HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL- WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON- WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK- 346 AM CDT SAT MAY 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE AREA. THERE IS A RISK OF SEVERE STORMS BUT THE RISK CURRENTLY APPEARS TO BE LOW. IF SEVERE STORMS DO DEVELOP...THE MOST LIKELY TIME PERIOD WOULD BE FROM 1 TO 8 PM. THE PRIMARY THREATS WOULD BE HAIL AND DAMAGING WINDS. HOWEVER...AN ISOLATED TORNADO CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AFTER A DRY DAY SUNDAY...THERE IS A LOW CHANCE THAT THUNDERSTORMS RETURN TO PORTIONS OF EASTERN IOWA SUNDAY NIGHT. STRONG STORMS ARE NOT EXPECTED SUNDAY NIGHT. SHOWER AND THUNDERSTORM CHANCES WILL CONTINUE OVER THE ENTIRE OUTLOOK AREA THROUGH WEDNESDAY EVENING. AT THIS TIME...IT IS TOO EARLY TO DETERMINE THE THREAT FOR SEVERE STORMS DURING THIS EARLY TO MID WEEK PERIOD. .SPOTTER INFORMATION STATEMENT... THERE IS A LOW CHANCE OF SPOTTER ACTIVATION THIS AFTERNOON AND EVENING. 08/ERVIN
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
439 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM TSTM WND GST 2 WNW DUBUQUE 42.55N 90.75W
05/28/2016 M67.00 MPH DUBUQUE IA TRAINED SPOTTER
MULTIPLE TREES DOWN IN THE AREA. ONE TREE FELL ONTO A
BICYCLIST ON A BIKE PATH ALONG HIGHWAY 52. PERSON WAS NOT
INJURED BUT WAS TRAPPED. TIME ESTIMATED.
&&PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0442 PM HAIL DAVENPORT 41.56N 90.60W
05/28/2016 M0.25 INCH SCOTT IA TRAINED SPOTTER
HAIL FELL FROM 448 TO 442
0443 PM HAIL DAVENPORT 41.56N 90.60W
05/28/2016 M0.75 INCH SCOTT IA BROADCAST MEDIA
LOCAL BROADCAST MEDIA REPORTS DIME SIZ HAIL FALLING IN
DAVENPORT.
&&
DCSPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 501 PM CDT SAT MAY 28 2016 ILC109-282230- MCDONOUGH- 501 PM CDT SAT MAY 28 2016 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF MCDONOUGH COUNTY... AT 500 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE EXTENDING FROM BUSHNELL TO NEAR LITTLETON...AND MOVING NORTHEAST AT 30 MPH. WINDS IN EXCESS OF 40 MPH AND HALF INCH HAIL ARE POSSIBLE WITH THESE STORMS. LOCATIONS IMPACTED INCLUDE... BUSHNELL...INDUSTRY...BARDOLPH...ADAIR...NEW PHILADELPHIA... DODDSVILLE AND PENNINGTON POINT. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4028 9068 4050 9064 4059 9045 4028 9045 TIME...MOT...LOC 2200Z 238DEG 25KT 4054 9050 4028 9060 UTTECH
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE QUAD CITIES IA IL 526 PM CDT SAT MAY 28 2016 ILC109-282300- MCDONOUGH- 526 PM CDT SAT MAY 28 2016 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHEAST MCDONOUGH COUNTY... AT 526 PM CDT...A STRONG THUNDERSTORM WAS NEAR VERMONT...OR 14 MILES SOUTHEAST OF MACOMB...MOVING NORTHEAST AT 25 MPH. WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THIS STORM. THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF SOUTHEASTERN MCDONOUGH COUNTY. TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS. THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. LAT...LON 4034 9058 4041 9045 4028 9045 4028 9052 TIME...MOT...LOC 2226Z 228DEG 12KT 4034 9046 UTTECH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
544 PM CDT SAT MAY 28 2016
ILC015-085-177-282330-
CARROLL-JO DAVIESS-STEPHENSON-
544 PM CDT SAT MAY 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT PORTIONS OF
CARROLL...JO DAVIESS...AND STEPHENSON COUNTIES...
AT 542 PM CDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR STOCKTON TO FAIRHAVEN...AND MOVING NORTHEAST AT
35 MPH.
WIND GUSTS UP TO 50 MPH AND DIME SIZE HAIL ARE POSSIBLE WITH THESE
STORMS.
LOCATIONS IMPACTED INCLUDE...
FREEPORT...MOUNT CARROLL...LENA...LANARK...MILLEDGEVILLE...FAIRHAVEN...
PEARL CITY...SHANNON...CEDARVILLE...CHADWICK...DAKOTA...ARGO FAY...LORAN...
KENT...RED OAK...WILLOW...SCIOTO MILLS...IDEAL...STEPHENSON COUNTY
FAIRGROUNDS AND ALBERTUS AIRPORT.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THESE STORMS MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4247 8953 4220 8953 4220 8969 4205 8969
4195 8979 4193 8985 4193 9003 4224 9006
4237 8983
TIME...MOT...LOC 2242Z 230DEG 30KT 4230 8995 4194 8992
UTTECHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
552 PM CDT SAT MAY 28 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM HAIL 5 NNW LANARK 42.17N 89.88W
05/28/2016 M0.25 INCH CARROLL IL TRAINED SPOTTER
FELL FOR TWO MINUTES
&&
DCThe Quad Cities radar (KDVN), 83 km away, was scanning. The volume nearest the first event began at 23:01 UTC.
1 thunderstorm wind, 1 hail. Local standard time, as filed.
A trained spotter reported 3 to 6 inch diameter tree limbs down.
Reported hail up to the size of dimes along with 40 MPH winds.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2016Every state in 2016This day in weather historyWarnings in Illinois, May 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 639043, 639041.